Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

What are the withdrwal side effects of Paxil?

User rating for this question
Answered by

Practicing since : 2005
Answered : 947 Questions
My husband has been on Paxil for a number of years (20+), recently at 30mg/day. He has developed side effects according to a neurologist he saw and is being switched to Zoloft 100mg. He's been told to quit the Paxil one day and start the Zoloft the next day. I'm concerned about side effects. Do you recommend switching this way?
Posted Sun, 16 Feb 2014 in Anxiety and Stress
Answered by Dr. Manisha Gopal 5 hours later
Brief Answer: I will prefer slow change Detailed Answer: Hello and welcome to HCM! i have read your query carefully and it says that you are concerned about an abrupt switch of medicine form Paxil to sertraline ( Zoloft) when your husband has been on it for past several years. 1. the dosage of paroxetine is 30 mg only, which is quite low, but as your husband has been on this for long time, I would not do an abrupt change in such patients. It never harms to do gradual reduction of one medicine and slowly building up of another. 2. as per the age of your husband , I would like to tell that Zoloft will be certainly a better option : it is much more cardio safe, compared to Paxil. So, talk to the doctor once again and discuss if he can reduce the Paxil to 10-15 mg initially for few days , like 4-10 days and then stop it altogether. And start Zoloft simultaneously ( while reducing Paxil) in dosage of 25 mg ...and the increase it up . Hope the reply is useful Please feel free to ask more questions for clarifictaion If you are satisfied kindly rate the answer and close the query Dr. Manisha Gopal MD Psychitary
Above answer was peer-reviewed by
Follow-up: What are the withdrwal side effects of Paxil? 25 hours later
My husband decided to take Paxil Sunday evening, then took Zoloft 100mg Monday evening. Tuesday he was weak, nauseated, lightheaded, got worse as day went on. He switched back to Paxil Tuesday night & took 1mg Lorazepam at 10pm when he felt the worst. This morning (Wednesday) he felt better, went out for a while, but then got weaker, lightheaded, nauseated, and cold/clammy later afternoon. He was so sick and I was concerned about seratonin fluctuations, I called 911. At the ER they checked him over physically ... chest xray, urine, lots of blood work, EKG, etc. All were OK. We got home 4 hours later and then he vomited. Felt a bit better after that. Took Paxil tonite and went to bed. Now we're back to questioning what's going on. Could just one day of stopping Paxil and taking Zoloft do this? What are your thoughts? We plan to see his primary doctor as soon as we can.
Answered by Dr. Manisha Gopal 1 hour later
Brief Answer: It was due to high dose of sertraline Detailed Answer: Hello, I can see the problem you are facing. from my clinical experince I can say that this has happened ( all nausea, light headed XXXXXXX cold calmy) because the dosage of sertraline was too high to start with, we never prefer to start with such dose even when the patient is taking some anti depressant for ling time. Espically in patient above 40 yrs age. I would strongly suggest that he should have been given sertraline in a dose of 25 or may be 50mg for initial few days, then build it up to may be 75 mg and later 100 mg. All the escalations are made after 5-10 days gap each time. An then escalations should be not more than 25 mg at anytime. Also, this has happened because the patient was on quiet low dose of Paxil but shifted suddenly to high dose of sertraline. So, as I have mentioned previously, there should be gradual taking away of Paxil and side by side increasing of sertraline. ## donot stop Paxil suddenly. Make it 20 mg for 5-7 days, then 10 mg for a week and then after a week stop it. this way it will not give him any trouble. # I also think that may be your husband will settle on 75 mg of sertraline nicely and not require 100 mg. Hope the reply is useful please feel free to ask more questions for clarifictaion Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor